Washington, 2011Blizzard and Heavy Snow in Washington, February 22 to 24, 2011
February 22 to 24, 2011 · NWS OTX · 8 events in 7 counties and zones
A very cold upper-level trough settled into the Pacific Northwest on the 21st and 22nd of February. A combination of upsloping flow and several smaller disturbances embedded within the trough utilized the deep instability in place resulting in several rounds of heavy snow, especially across the Northeast and Blue Mountains.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very cold upper-level trough settled into the Pacific Northwest on the 21st and 22nd of February. A combination of upsloping flow and several smaller disturbances embedded within the trough utilized the deep instability in place resulting in several rounds of heavy snow, especially across the Northeast and Blue Mountains. Snowfall amounts over the three day period in these mountain zones ranged from one to three feet. Several rounds of heavy snow also impacted the upper Columbia Basin and Spokane area mainly on the 23rd and 24th but due to the highly convective nature of the snowfall, storm total snowfall amounts varied from four to fourteen inches. On the evening of the 23rd, a strong arctic front moved into the region. A combination of heavy snow bands developing along the front and strong northeast winds behind the front resulted in blizzard conditions for several hours across Spokane County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 21, 10:51 PM PST, 1 hour 9 minutes earlier.
Area forecast discussion, Feb 21, 10:51 PM PST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1051 PM PST MON FEB 21 2011
.SYNOPSIS...BIG CHANGES WILL OCCUR THIS WEEK AS MUCH COLDER AIR
MOVES INTO THE PACIFIC NORTHWEST. SNOW IS EXPECTED TO DEVELOP
TONIGHT OVER THE IDAHO PANHANDLE AND PORTIONS OF NORTHEAST
WASHINGTON. THE THREAT FOR SNOW WILL LIKELY LINGER OVER THE
PANHANDLE AND FAR EASTERN WASHINGTON TUESDAY...WEDNESDAY...WITH
THE FOCUS SHIFTING THE EAST SLOPES OF THE CASCADES ON THURSDAY.
A STRONG SURGE OF ARCTIC AIR THURSDAY INTO FRIDAY WILL PUSH
TEMPERATURES ABOUT 20 DEGREES BELOW AVERAGE...AND THE COLD WILL
LIKELY PERSIST THROUGH THE WEEKEND.
&&
.DISCUSSION...
QUICK UPDATE TONIGHT TO ACCOUNT FOR NEXT STRONG VORT MAX CURRENTLY
DROPPING INTO THE WESTERN BASIN. AIR MASS OVER NORTHERN WA/ID IS
QUICKLY DESTABILIZING AND THIS NEXT WAVE WILL LIKELY BRING MUCH
MORE INTENSE SNOW SHOWERS ACROSS NORTHERN WA/ID THE NEXT 6 HOURS.
SPOTTER FROM 8 MILES WEST OF CHELAN REPORTED A QUICK INCH UNDER
A MODERATE SNOW SHOWER SO FCST HAS BEEN ADJUSTED TO ADD AT LEAST
AN INCH OF SNOW MAINLY ALONG AND NORTH OF HIGHWAY 2. /SB
&&
.AVIATION...
A COLD UPPER-LEVEL TROUGH SAGGING SOUTHWARD INTO THE INLAND NW THIS
EVENING IS QUICKLY DESTABILIZING THE AIR MASS ALLOWING FOR
NUMEROUS SNOW SHOWERS TO BLOSSOM. A MYRIAD OF VORT LOBES TRACKING
FRM NW WA TO N ID WILL FOCUS CLUSTERS OF SNOW...CAPABLE OF QUICK 1-2
INCH ACCUMULATIONS THROUGH TUE NT. TIMING OF THESE WAVES WILL BE
THE BIGGEST FCST CHALLENGE. ONE WAVE IS CROSSING INTO W MT WITH A
SECOND OVER THE WESTERN BASIN AS OF 10PM PST. THIS SECOND WAVE WILL
LIKELY BRING A ROUND OF SNOW TO THE KGEG-KCOE ARND 8Z. PERSISTENT
W/SW WINDS ACROSS S WA AND CENTRAL ID WILL BRING ONGOING -SHSN FROM
KPUW TO KMLP WITH HEAVY SNOW ACCUMULATIONS LIKELY ON THE IDAHO SIDE.
EXPECT WIDESPREAD MTN OBSCRNS REGION-WIDE AS THIS STORM SYSTEM
CONTINUES TO SETTLE INTO THE REGION. SFC WINDS WILL ALSO PICK UP
FROM THE SOUTHWEST...WITH GUSTS IN THE 25-35 KT RANGE BY TUESDAY
AFTERNOON AT MOST SITES. /SB
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 29 35 22 28 11 16 / 80 60 40 70 70 30
COEUR D'ALENE 27 34 22 26 9 16 / 90 80 60 70 70 30
PULLMAN 28 34 23 30 17 20 / 70 70 80 70 70 40
LEWISTON 34 40 27 34 22 28 / 40 60 70 70 60 50
COLVILLE 27 35 17 28 9 23 / 80 60 60 80 70 20
SANDPOINT 27 33 20 22 6 16 / 90 80 80 80 70 30
KELLOGG 24 34 19 26 7 18 / 100 80 90 80 80 40
MOSES LAKE 28 44 23 33 17 25 / 10 20 20 40 60 50
WENATCHEE 31 42 25 32 19 25 / 10 20 20 50 60 70
OMAK 22 36 18 29 13 23 / 60 20 30 80 70 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL 4 PM PST WEDNESDAY NORTHERN
PANHANDLE.
WINTER STORM WARNING UNTIL 4 PM PST WEDNESDAY CENTRAL PANHANDLE
MOUNTAINS.
WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY COEUR D'ALENE
AREA...IDAHO PALOUSE.
WA...WINTER WEATHER ADVISORY FROM 7 AM TUESDAY TO 4 PM PST WEDNESDAY
NORTHEAST BLUE MOUNTAINS.
WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY NORTHEAST
MOUNTAINS.
&&Hazardous weather outlook, Feb 21, 5:59 AM PST, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
559 AM PST MON FEB 21 2011
IDZ001-004-WAZ031-221500-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-
559 AM PST MON FEB 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL DEVELOP OVER THE NORTHERN AND CENTRAL IDAHO
PANHANDLE TONIGHT. ACCUMULATIONS MAY CAUSE HAZARDOUS DRIVING
CONDITIONS BY LATE TONIGHT IN THE SANDPOINT...BONNERS FERRY...
WALLACE...KELLOGG...AND ST MARIES AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SEVERAL ROUNDS OF SNOW ARE EXPECTED TUESDAY...WEDNESDAY...AND
THURSDAY. TOTAL SNOW ACCUMULATIONS OF ONE TO TWO FEET IN THE
MOUNTAINS WILL BE POSSIBLE BY THURSDAY NIGHT IN THE PANHANDLE
MOUNTAINS AND THE NORTHEAST BLUE MOUNTAINS. TOTAL ACCUMULATIONS
IN THE 5 TO 12 INCH RANGE ARE A POSSIBILITY IN THE VALLEYS OF THE
CENTRAL AND NORTHERN PANHANDLE.
A STRONG ARCTIC COLD FRONT IS EXPECTED TO ARRIVE LATE ON
WEDNESDAY. SOME OF THE COLDEST TEMPERATURES OF THE WINTER WILL BE
POSSIBLE THURSDAY...FRIDAY...AND SATURDAY. BLOWING AND DRIFTING
SNOW MAY CAUSE HAZARDOUS DRIVING CONDITIONS AS GUSTY NORTHEAST
WINDS DEVELOP WEDNESDAY NIGHT INTO THURSDAY...WITH THE RATHDRUM
PRAIRIE A PARTICULAR CONCERN.
IDZ002-003-026-027-WAZ032>038-041-043-044-221500-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
559 AM PST MON FEB 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SCATTERED LIGHT SNOW SHOWERS WILL BE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ACCUMULATING SNOW WILL BE POSSIBLE TUESDAY THROUGH LATE THURSDAY
AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE OVER THE INLAND
NORTHWEST. A STRONG ARCTIC COLD FRONT IS EXPECTED TO ARRIVE LATE
ON WEDNESDAY. SOME OF THE COLDEST TEMPERATURES OF THE WINTER WILL
BE POSSIBLE THURSDAY...FRIDAY...AND SATURDAY.
WAZ042-221500-
EAST SLOPES NORTHERN CASCADES-
559 AM PST MON FEB 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL DEVELOP OVER THE WASHINGTON CASCADES LATE THIS
AFTERNOON AND CONTINUE THROUGH THE NIGHT. THE HEAVIEST
ACCUMULATIONS WILL BE CONFINED TO THE MOUNTAINS...ESPECIALLY ALONG
THE WEST SLOPES AND ALONG THE CASCADE CREST.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SEVERAL ROUNDS OF SNOW ARE EXPECTED TUESDAY...WEDNESDAY...AND
THURSDAY. TOTAL SNOW ACCUMULATIONS OF ONE TO TWO FEET IN THE
MOUNTAINS WILL BE POSSIBLE BY THURSDAY NIGHT ALONG THE CASCADE
CREST. A STRONG ARCTIC COLD FRONT IS EXPECTED TO ARRIVE LATE
ON WEDNESDAY. SOME OF THE COLDEST TEMPERATURES OF THE WINTER WILL
BE POSSIBLE THURSDAY...FRIDAY...AND SATURDAY.
Heavy Snow, Northeast Mountains
- When
- February 22, 12:00 AM PST to February 24, 12:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Several rounds of highly convective snowfall over a three day period resulted in three day snowfall totals ranging from eight to twenty inches.
Heavy Snow, Northeast Blue Mountains
- When
- February 22, 9:00 AM PST to February 24, 9:00 PM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
A spotter four miles west of Anatone received twenty-two inches of snow over the three day period.
Heavy Snow, Okanogan Highlands
- When
- February 23, 6:00 AM PST to February 24, 10:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
Snowfall amounts ranged from four to seven inches.
Heavy Snow, Spokane Area
- When
- February 23, 12:00 PM PST to February 24, 12:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Snowfall totals ranged from four to eight inches through midnight on the 24th of February.
Heavy Snow, Okanogan Valley
- When
- February 23, 12:00 PM PST to February 24, 7:00 AM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
Snowfall amounts ranged from three to five inches.
Heavy Snow, Waterville Plateau
- When
- February 23, 5:00 PM PST to February 24, 7:00 AM PST
- Where
- Waterville Plateau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
Snowfall amounts ranged from three to five inches.
Heavy Snow, Wenatchee Area
- When
- February 23, 6:00 PM PST to February 24, 7:00 AM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
Snowfall amounts ranged from four to six inches.
Blizzard, Spokane Area
- When
- February 24, 12:00 AM PST to 10:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- ASOS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The Spokane International ASOS reported sustained winds of 15 to 25 mph with gusts in excess of 30 mph. This combined with snow and blowing snow created visibilities near a quarter of a mile. State Route 195 from Spangle to Rosalia and Highway 27 from Fairfield to Tekoa were both closed due to blowing snow. Three foot snowdrifts were reported in Airway Heights. An additional three to six inches of snow fell the morning of the 24th increasing storm total snowfall amounts between seven and fourteen inches. Spokane and other Lincoln county school districts closed school on February 24th.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Alaska, February 22 to 26, 20111 injured · 31 events
- Wildfire in Texas, February 22 to 24, 2011$15,000 · 1 event
- Drought in Oklahoma, February 22 to 28, 20119 events
- Heavy Snow in Washington, February 22 to 24, 20117 events
- Drought in New Mexico, February 22 to 28, 20116 events
- Heavy Snow in Idaho, February 22 to 24, 20115 events
- Drought in Texas, February 22 to 28, 20114 events
- Drought in Alabama, February 22 to 28, 20112 events
- Winter Storm in Montana, February 22 to 24, 20112 events
- Drought in Texas, February 22 to 28, 20111 event
- Heavy Snow in Oregon, February 22 to 24, 20111 event
- Avalanche in Colorado, February 22, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278906, 278904, 278907, 278894, 278910, 278909, 278908, 278895.